Alert archive / Indiana / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 118, NWS Indianapolis, IN

August 3, 2015Carroll County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 3, 2015, 2:40 AM EDT for Carroll County, Indiana. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2015, 2:40 AM EDT (06:40 UTC)
Expired
Aug 3, 2015, 3:30 AM EDT
In force
50 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Carroll County, IN

The radar

The Indianapolis radar (KIND), 111 km from the middle of the area, began a volume at 06:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 6.7 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2015-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2040 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2015-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2040 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1656 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.4
Supercell composite
7.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

831 
WUUS53 KIND 030640
SVRIND
INC015-030730-
/O.NEW.KIND.SV.W.0118.150803T0640Z-150803T0730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
240 AM EDT MON AUG 3 2015

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARROLL COUNTY IN NORTH CENTRAL INDIANA...

* UNTIL 330 AM EDT

* AT 239 AM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BROOKSTON...
  OR 7 MILES SOUTHWEST OF MONTICELLO...MOVING EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MONTICELLO...DELPHI...FLORA...CAMDEN AND YEOMAN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4074 8653 4069 8652 4069 8637 4054 8637
      4054 8669 4056 8670 4056 8677 4066 8677
      4066 8676 4067 8674 4068 8674 4068 8676
      4070 8676 4072 8675 4074 8675
TIME...MOT...LOC 0639Z 273DEG 31KT 4065 8682 

HAIL...1.00IN
WIND...60MPH
 
$$

TDUD
2 follow-up statements
486 
WWUS53 KIND 030655
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
255 AM EDT MON AUG 3 2015

INC015-030730-
/O.CON.KIND.SV.W.0118.000000T0000Z-150803T0730Z/
CARROLL IN-
255 AM EDT MON AUG 3 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM EDT
FOR CENTRAL CARROLL COUNTY...

AT 255 AM EDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
OF DELPHI...OR 12 MILES SOUTHWEST OF LOGANSPORT...MOVING EAST AT 45
MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
DELPHI...FLORA AND CAMDEN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4074 8653 4069 8652 4069 8637 4054 8637
      4054 8669 4056 8670 4056 8676 4062 8676
      4064 8674 4067 8670 4068 8671 4068 8670
      4069 8669 4072 8665 4074 8661
TIME...MOT...LOC 0655Z 272DEG 40KT 4064 8655 

HAIL...1.00IN
WIND...60MPH
 
$$

TDUD
777 
WWUS53 KIND 030711
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
311 AM EDT MON AUG 3 2015

INC015-030730-
/O.CON.KIND.SV.W.0118.000000T0000Z-150803T0730Z/
CARROLL IN-
311 AM EDT MON AUG 3 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM EDT
FOR CENTRAL CARROLL COUNTY...

AT 311 AM EDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES SOUTHWEST
OF WALTON...OR 12 MILES SOUTH OF LOGANSPORT...MOVING EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
DELPHI...FLORA AND CAMDEN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4065 8653 4066 8646 4069 8637 4054 8637
      4054 8668 4056 8668 4058 8669 4058 8667
      4060 8666 4061 8664 4061 8662 4062 8660
      4064 8657
TIME...MOT...LOC 0711Z 285DEG 28KT 4058 8641 

HAIL...1.00IN
WIND...60MPH
 
$$

TDUD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 12:39 AM EDT, 2 hours 1 minute earlier.

Area forecast discussion, Aug 3, 12:39 AM EDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1239 AM EDT MON AUG 3 2015

.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW

&&

.SYNOPSIS...
ISSUED AT 900 PM EDT SUN AUG 2 2015

A FRONT COMBINED WITH UPPER WAVES WILL BRING CHANCES FOR
THUNDERSTORMS ACROSS ALL OR PARTS OF CENTRAL INDIANA OVERNIGHT AND
MONDAY MORNING AND AGAIN TUESDAY NIGHT THROUGH FRIDAY. NEAR TO ABOVE
AVERAGE TEMPERATURES WILL COOL TO BELOW AVERAGE BY MID WEEK AS UPPER
FLOW REMAINS OUT OF THE NORTHWEST.

&&

.NEAR TERM /TONIGHT/...

ISSUED AT 1045 PM EDT SUN AUG 2 2015

LATEST REGIONAL RADAR WAS SHOWING A WAVY SQUALL LINE FROM JUST SOUTH
OF PORT HURON TO THE NORTHERN CHICAGO SUBURBS. HIS LINE WAS DROPPING
SOUTHEAST. THE HIGH RESOLUTION RAPID REFRESH REFLECTIVITY PROGS FROM
01Z HAVE THIS LINE EXTENDING FURTHER SOUTHWEST OVER SOUTHERN
WISCONSIN AND NORTHWESTERN ILLINOIS...WHICH IS GRADUALLY TAKING
PLACE. IF IT CONTINUES TO FILL IN...THE LINE SHOULD MOVE INTO
NORTHWESTERN PARTS OF CENTRAL INDIANA AFTER 2 AM AND THE METRO
CLOSER TO 4 AM. SLIGHT RISK IS IN PLACE FOR AREAS NEAR AND NORTH OF
INTERSTATE 70 WITH A MARGINAL RISK TO THE SOUTH. DAMAGING WINDS AND
LARGE HAIL LOOK TO BE THE MAIN SEVERE THREATS.

PREVIOUS DISCUSSION FOLLOWS...

ISSUED AT 248 PM EDT SUN AUG 2 2015

FOR THE REST OF THIS EVENING...EXPECT ONLY AN INCREASE IN COVERAGE
OF MID TO HIGH LEVEL CLOUDS...AHEAD OF A WEAK COLD FRONT MOVING
ACROSS THE AREA TONIGHT. INTRODUCED VERY LOW CHANCES FOR
SHOWERS/THUNDERSTORMS ACROSS THE FAR NORTHERN TIER OF THE COUNTY
WARNING AREA AROUND MIDNIGHT...PER THE LATEST GUIDANCE AND WHERE SPC
HAS A SLIVER OF THESE COUNTIES CURRENTLY IN A SLIGHT RISK FOR SEVERE
STORMS.

ONLY INCREASED POPS ACROSS THIS AFOREMENTIONED AREA BASED ON WETTER
SHORT TERM MODELS SOLUTIONS...MOST NOTABLY THE GFS. DID NOT INCREASE
CHANCES ELSEWHERE AS THE COLUMN STILL LOOKS VERY DRY PER MODEL
SOUNDINGS AND CROSS SECTIONS DURING THIS TIME FRAME. STILL
THINKING THAT GUIDANCE IS WAY TOO BULLISH WITH PRECIP FOR THE
ENTIRE COUNTY WARNING AREA.

BEST CHANCE FOR RAIN IS AGAIN ACROSS THE FAR NORTHERN COUNTIES AND
ROUGHLY FROM MIDNIGHT TO 5 AM MONDAY MORNING. MOS BLEND FOR LOWS
IN THE MID TO UPPER 60S LOOKS VERY REASONABLE.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...

ISSUED AT 248 PM EDT SUN AUG 2 2015

AS IS TYPICAL FOR THIS TIME OF YEAR...THE COLD FRONT IS EXPECTED
TO WEAKEN AS IT CROSSES CENTRAL INDIANA EARLY MONDAY AND STILL
TECHNICALLY BE MOVING THROUGH THE REST OF THE AREA AT LEAST
THROUGH THE FIRST PART OF MONDAY. LEFT IN SOME WEAK/SLIGHT CHANCES
FOR POPS DURING THIS TIME. THEN THE FRONT BECOMES QUASI-STATIONARY
AND MEANDERS OVER THE OHIO VALLEY THROUGH THE REST OF THIS
PERIOD.

A WEAK WAVE MOVES ACROSS THIS BOUNDARY ON TUESDAY...WHICH DOES NOT
LOOK STRONG ENOUGH TO PRODUCE ENOUGH LIFT ALONG WITH THE VERY DRY
ENVIRONMENT TO PRODUCE MUCH IN THE WAY OF PRECIPITATION. SO WENT
DRY FOR TUESDAY AT THIS TIME. THEN A STRONGER WAVE IS PROJECTED TO
MOVE THROUGH THE FLOW BY MID WEEK...SCATTERED TO EVEN LIKELY POPS
(LIKELY ACROSS THE SOUTHERN COUNTIES...CLOSER TO THE BOUNDARY) ARE
IN THE FORECAST FOR WEDNESDAY AFTERNOON AND WED NIGHT.

GUIDANCE IS FAIRLY GOOD AGREEMENT WITH REGARD TO TEMPERATURES...SO
GENERALLY STUCK WITH A MOS BLEND FOR THE ENTIRE PERIOD.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...

ISSUED AT 242 PM EDT SUN AUG 2 2015

THE PATTERN IN THE UPPER LEVELS OF A RIDGE OVER THE WESTERN USA AND
A TROUGH OVER THE EASTERN USA WILL CONTINUE THROUGH THE EXTENDED
PERIOD. AS TIME PROGRESSES...THE MODELS DISAGREE SLIGHTLY. THE GFS
HAS A SLIGHT WESTWARD PROGRESSION OF THE UPPER LEVEL HIGH PRESSURE
SYSTEM THAT IS INFLUENCING THE RIDGING OUT WEST. THIS WOULD RESULT
IN ZONAL FLOW ALOFT AND A DRIER FORECAST THROUGH THE PERIOD. HOWEVER
THE EURO HOLDS STEADY WITH NORTHWESTERLY FLOW...RESULTING IN A
WETTER SOLUTION THURSDAY AND FRIDAY AS AN UPPER LEVEL WAVE PASSES
TO THE NORTH...THEN DRYING OUT FRIDAY NIGHT THROUGH THE WEEKEND.
REGIONAL INITIALIZATION FAVORS THIS TREND.

WITH THE NORTHWESTERLY UPPER LEVEL FLOW...TEMPERATURES WILL CONTINUE
TO REMAIN BELOW NORMAL THROUGH THE EXTENDED PERIOD.

&&

.AVIATION /DISCUSSION FOR THE 03/0600Z TAF ISSUANCE/...

ISSUED AT 1237 AM EDT MON AUG 3 2015

VFR TO START AT THE SITES. A LINE OF THUNDERSTORMS ACROSS NORTHERN
ILLINOIS AND INDIANA COULD SINK SOUTH INTO KLAF AND POSSIBLY KIND
AROUND/AFTER 7Z AT KLAF AND 9Z AT KIND. HARD TO TELL IF THESE STORMS
WILL HOLD TOGETHER ENOUGH TO IMPACT ANY OF THE SITES WITH LESS
INSTABILITY AND MORE CIN AS YOU HEAD SOUTHEAST AND SO STILL WILL NOT
INCLUDE ANY THUNDER AT KHUF OR KBMG. AT KIND WILL CONTINUE WITH A
VCTS. AT KLAF COULD STILL KEEP A TEMPO THUNDER GROUP IN AS IT HAS
THE BEST ENVIRONMENT TO SUSTAIN THUNDER BUT LOWER CONFIDENCE OF THIS
THAN IN PREVIOUS ISSUANCES.

FOR MONDAY SOME LOW CHANCES FOR THUNDERSTORMS WILL HANG AROUND
THROUGH THE DAY BUT NOT CONFIDENT ENOUGH TO INCLUDE THAT MENTION AT
ANY OF THE SITES. THE COLD FRONT WILL MOVE THROUGH THE AREA MONDAY
AND WILL SEE A WIND SHIFT TO NORTHWESTERLY AT LEAST AT KLAF AND
KIND.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...MK
NEAR TERM...MK
SHORT TERM...SMF
LONG TERM....MMB/PUMA
AVIATION...CP
Hazardous weather outlook, Aug 2, 9:28 PM EDT, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE INDIANAPOLIS
928 PM EDT SUN AUG 2 2015

INZ021-028>031-035>049-051>057-060>065-067>072-031000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-BOONE-
TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-PUTNAM-
HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-
RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-
MARTIN-LAWRENCE-JACKSON-JENNINGS-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE...
SHELBYVILLE...BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...SEYMOUR
928 PM EDT SUN AUG 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

OUTLOOK: THUNDERSTORMS POSSIBLE OVERNIGHT. SOME COULD BE
SEVERE...ESPECIALLY NEAR AND NORTH OF INTERSTATE 70.

HAZARDS: DAMAGING WINDS...LARGE HAIL...HEAVY RAIN...LIGHTNING.

TIMING: AFTER MIDNIGHT.

DISCUSSION: A COLD FRONT WILL DROP SOUTHEAST INTO NORTHWESTERN
INDIANA OVERNIGHT. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE
ALONG AND AHEAD OF THE FRONT. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS NEAR AND NORTH OF INTERSTATE 70 WITH AREAS SOUTH OF
THE THAT IN A MARGINAL RISK.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

OUTLOOK: THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS EAST
CENTRAL INDIANA MONDAY. THE STORMS WILL BE MOVING INTO OHIO EARLY
AFTERNOON. THUNDERSTORM CHANCES WILL RETURN BY TUESDAY NIGHT AND
CONTINUE THROUGH LATE WEEK. WIDESPREAD SEVERE STORMS ARE UNLIKELY.
LIGHTNING AND BRIEF HEAVY RAIN ARE A THREAT WITH ANY THUNDERSTORM.

DISCUSSION: FRONTAL SYSTEMS AND UPPER AIR DISTURBANCES WILL BRING
THUNDERSTORM CHANCES TO CENTRAL INDIANA FOR MUCH OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

KOCH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 3:00 AM EDTSevere Thunderstorm WarningINDCarroll, Clinton, Howard, Tippecanoe45 min
Aug 3, 3:30 AM EDTSevere Thunderstorm WarningINDMontgomery, Tippecanoe30 min
Aug 3, 3:14 PM EDTSpecial Weather StatementINDHenry46 min
Aug 3, 3:17 PM EDTSevere Thunderstorm WarningINDDelaware, Henry, Randolph28 min
Aug 3, 3:47 PM EDTSevere Thunderstorm WarningINDRandolph13 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.